Alert archive / Nevada / Special Weather Statements in 2009

Special Weather Statement, NWS Reno, NV

June 20, 2009Churchill County, Nevada

NWS Reno, NV issued this special weather statement at Jun 20, 2009, 12:21 AM PDT for Churchill County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2009, 12:21 AM PDT (07:21 UTC)
Expired
Jun 20, 2009, 1:15 AM PDT
In force
54 min
Issued by
NWS Reno, NV

County Churchill County, NV

The radar

The Reno radar (KRGX), 65 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 7.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 200721
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1221 AM PDT SAT JUN 20 2009

NVZ004-200815-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
1221 AM PDT SAT JUN 20 2009

...STRONG THUNDERSTORM MOVING NORTH TOWARD LOVELOCK...

AT 1218 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BATTLEGROUND
POINT...OR 13 MILES NORTH OF FALLON...AND MOVING NORTH AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF UP 
TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...
PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE 
EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...TRINITY JUNCTION...LOVELOCK DERBY
  FIELD AIRPORT...JUNCTION I 80 AND US 95 (EXIT 83) AND BATTLEGROUND
  POINT.

THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
77 AND 89.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER 
ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR 
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 4006 11882 4008 11852 3956 11860 3957 11883
TIME...MOT...LOC 0719Z 183DEG 20KT 3966 11871

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 19, 11:16 PM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 19, 11:16 PM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1116 PM PDT FRI JUN 19 2009

.UPDATE...
STRONG THUNDERSTORMS DEVELOPED ACROSS LASSEN COUNTY INTO NORTHERN
WASHOE COUNTY DURING THE AFTERNOON AND EVENING BUT NO SEVERE
WEATHER (HAIL 1.0 INCH/WINDS GUSTING 58 MPH) WAS REPORTED. ONE OF
THE STRONGER CELLS DROPPED ENOUGH SMALL HAIL ON US 395 NORTH OF
MADELINE TO COVER THE ROAD AND REQUIRE PLOWS TO CLEAR THE ROADWAY.
MOST OF THE CONVECTION HAS ENDED OVER LASSEN COUNTY THIS EVENING AS
THE UPPER TROUGH MOVING ACROSS NORTHERN CA HAS PUSHED FOCUS FOR
STORMS INTO WESTERN NV. THUNDER WAS REPORTED AT THE RENO AIRPORT
JUST BEFORE 11PM BUT MOST ACTIVITY REMAINS NORTH AND EAST OF RENO.
THE TROUGH WILL MOVE ACROSS NORTHERN NV SATURDAY AS A FAST MOVING
SHORT WAVE DROPS IN RIGHT BEHIND IT...BRINGING ISOLATED SHOWERS TO
AT LEAST THE NORTHERN AND EASTERN PORTIONS OF THE CWA. WINDS
OUTSIDE OF THUNDERSTORM ACTIVITY HAS DECREASED ENOUGH TO LET LAKE
WIND ADVISORIES EXPIRE LATE THIS EVENING. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jun 19, 8:35 PM PDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
835 PM PDT FRI JUN 19 2009

CAZ070>073-NVZ001>005-201000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
835 PM PDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT

A VIGOROUS SYSTEM WILL MOVE ACROSS THE REGION TONIGHT. SCATTERED
THUNDERSTORMS WILL SPREAD OVER THE AREA THIS EVENING...SOME WITH
HEAVY RAIN AND HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO BE ALERT FOR POSSIBLE SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SIGNIFICANT OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jun 19, 7:30 PM PDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
730 PM PDT FRI JUN 19 2009

CAZ071-200300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
730 PM PDT FRI JUN 19 2009

...STRONG THUNDERSTORMS MOVING TOWARD GRAEAGLE AND BLAIRSDEN...

AT 726 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF BASSETTS...OR 5 MILES NORTHWEST
OF SIERRA CITY...AND MOVING NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...BLAIRSDEN...GRAEAGLE...JOHNSVILLE...
  PLUMAS EUREKA STATE PARK...PORTOLA AND CA 89 AT SIERRA-PLUMAS CO
  LINE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3994 12060 3979 12034 3963 12052 3965 12056
      3969 12061 3968 12065 3967 12068 3971 12073
      3976 12073
TIME...MOT...LOC 0228Z 216DEG 12KT 3964 12068

RC
Special weather statement, Jun 19, 8:51 PM PDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
851 PM PDT FRI JUN 19 2009

CAZ071-072-200430-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
851 PM PDT FRI JUN 19 2009

...STRONG THUNDERSTORMS AFFECTING HIGHWAY 89 NEAR SIERRAVILLE...

AT 845 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SIERRAVILLE TO
INDEPENDENCE LAKE...MOVING EAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP OF
ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...INDEPENDENCE LAKE...SIERRAVILLE AND
  UPPER LITTLE TRUCKEE CAMPGROUND.

FREQUENT DEADLY LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE
INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 89 BETWEEN SIERRAVILLE
AND THE SIERRA-NEVADA COUNTY LINE. DRIVERS SHOULD EXPECT STRONG
GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL
WILL RESULT IN PONDING WATER. SLOW DOWN OR PULL OVER TO A SAFE
LOCATION WHEN ENCOUNTERING HEAVY RAIN.

&&

LAT...LON 3950 12044 3961 12039 3966 12021 3948 12020
      3940 12037 3942 12038 3944 12038 3949 12046
TIME...MOT...LOC 0348Z 251DEG 8KT 3956 12032 3944 12038

MJD
Special weather statement, Jun 19, 11:35 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1135 PM PDT FRI JUN 19 2009

NVZ003-004-200715-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
1135 PM PDT FRI JUN 19 2009

...STRONG THUNDERSTORM WITH HEAVY RAIN AND HAIL OVER FALLON...

AT 1131 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER FALLON...AND ADDITIONAL
THUNDERSTORMS NEAR FERNLEY AND WADSWORTH...REMAINING NEARLY
STATIONARY.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND
HAIL UP TO NICKEL SIZE...IS EXPECTED TO AFFECT FALLON THROUGH 1215
AM.

* LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...FERNLEY...
  HAZEN...LAHONTAN RESERVOIR AND STILLWATER.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAYS 50 AND 95 IN THE
VICINITY OF FALLON. DRIVERS SHOULD EXPECT HEAVY RAINFALL AND
PONDING WATER. SLOW DOWN OR PULL OVER TO A SAFE LOCATION WHEN
ENCOUNTERING HEAVY RAIN.

&&

LAT...LON 3976 11940 3961 11909 3953 11840 3931 11866
      3947 11927 3967 11944
TIME...MOT...LOC 0631Z 228DEG 14KT 3967 11931 3953 11918
          3943 11868

MJD
Local storm report, Jun 19, 11:40 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1140 PM PDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HAIL             3 SE FALLON             39.45N 118.75W
06/19/2009  E1.00 INCH       CHURCHILL          NV   TRAINED SPOTTER

            SPOTTER REPORTED 3/4 INCH TO 1 INCH HAIL.

&&

KMOZLEY
Local storm report, Jun 20, 12:03 AM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1203 AM PDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             4 E FALLON              39.48N 118.70W
06/20/2009  E0.50 INCH       CHURCHILL          NV   TRAINED SPOTTER

            SPOTTER REPORTED HAIL AND HEAVY RAIN WITH PEA TO DIME
            SIZE HAIL. UP TO AN INCH OF HAIL ACCUMULATION COVERING
            THE ROADWAY ON US HIGHWAY 50 BETWEEN 4 AND 8 MILES EAST
            OF FALLON.

&&

KMOZLEY
Special weather statement, Jun 20, 12:21 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1221 AM PDT SAT JUN 20 2009

NVZ004-200815-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
1221 AM PDT SAT JUN 20 2009

...STRONG THUNDERSTORM MOVING NORTH TOWARD LOVELOCK...

AT 1218 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BATTLEGROUND
POINT...OR 13 MILES NORTH OF FALLON...AND MOVING NORTH AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF UP
TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...
PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...TRINITY JUNCTION...LOVELOCK DERBY
  FIELD AIRPORT...JUNCTION I 80 AND US 95 (EXIT 83) AND BATTLEGROUND
  POINT.

THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
77 AND 89.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 4006 11882 4008 11852 3956 11860 3957 11883
TIME...MOT...LOC 0719Z 183DEG 20KT 3966 11871

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:35 PM PDTSpecial Weather StatementREVStorey40 min
Jun 19, 11:42 PM PDTSevere Thunderstorm WarningREVChurchill33 min
Jun 20, 12:07 PM PDTSpecial Weather StatementREVPershing53 min
Jun 20, 2:07 PM PDTSpecial Weather StatementREVStorey53 min
Jun 19, 6:31 PM PDTSpecial Weather StatementREVLassen59 min
Jun 19, 6:57 PM PDTSpecial Weather StatementREVLassen33 min
Jun 19, 7:15 PM PDTSpecial Weather StatementREVLassen45 min
Jun 19, 7:30 PM PDTSpecial Weather StatementREVSierra30 min
Jun 19, 8:51 PM PDTSpecial Weather StatementREVSierra39 min
Jun 20, 10:43 AM PDTSpecial Weather StatementREVSierra47 min

Nearby

Special Weather Statements in Nevada, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.